0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Fatal Results From Diphenylhydantoin Administered Intravenously

Maria A. Russell, MD; George Bousvaros, MD
JAMA. 1968;206(9):2118-2119. doi:10.1001/jama.1968.03150090194036.
Text Size: A A A
Published online

To the Editor:—  Diphenylhydantoin sodium, originally introduced for the treatment of epilepsy, has been increasingly used in recent years for the treatment of cardiac arrhythmias, particularly those secondary to digitalis.1-3 Although the drug has been considered safe,3 several reports have appeared of fatalities after intravenous administration due to ventricular standstill,2,4,5 ventricular fibrillation,6 or hypotension and apnea.7 The purpose of the present report is to describe an additional death with a different mechanism, a central nervous system toxic condition manifested by tonic seizure and respiratory arrest, and to comment upon possible means of preventing fatalities from intravenously administered diphenylhydantoin and other antiarrhythmic agents.

Report of a Case:—  The 67-year-old male patient was admitted to the Albany Veterans Administration Hospital on March 10, 1968, for increasing shortness of breath and orthopnea of one week's duration. The patient had had documented myocardial infarctions in 1957, 1966, and 1967.

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Tables

References

Letters

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();